Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Feb 20, 2008, 7:47 PM MST for Yavapai County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2008, 7:47 PM MST (02:47 UTC)
- Expired
- Feb 20, 2008, 8:15 PM MST
- In force
- 28 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 210248 SVRFGZ AZC025-210315- /O.NEW.KFGZ.SV.W.0002.080221T0247Z-080221T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 747 PM MST WED FEB 20 2008 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 815 PM MST * AT 744 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR WALKER...OR ABOUT 11 MILES SOUTHEAST OF PRESCOTT...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF MAYER BY 755 PM MST... POLAND JUNCTION BY 800 PM MST... DEWEY-HUMBOLDT BY 810 PM MST... LAT...LON 3466 11220 3447 11205 3431 11241 3446 11253 TIME...MOT...LOC 0247Z 238DEG 21KT 3445 11235 $$ DB
1 follow-up statement
000 WWUS55 KFGZ 210315 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 813 PM MST WED FEB 20 2008 AZC025-210323- /O.EXP.KFGZ.SV.W.0002.000000T0000Z-080221T0315Z/ YAVAPAI AZ- 813 PM MST WED FEB 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YAVAPAI COUNTY EXPIRES AT 815 PM MST... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND WAS NO LONGER SEVERE. HOWEVER...THUNDERSTORMS CONTINUE TO MOVE ACROSS THE EASTERN HALF OF YAVAPAI COUNTY AND THESE STORMS MAY PRODUCE BRIEF HEAVY RAIN...STRONG GUSTY WINDS...AND SMALL HAIL. LAT...LON 3466 11220 3447 11205 3431 11241 3446 11253 TIME...MOT...LOC 0313Z 238DEG 21KT 3453 11219 $$ DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 6:00 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 20, 6:00 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 600 PM MST WED FEB 20 2008 .SYNOPSIS...RAIN AND SNOW SHOWERS...AND A FEW THUNDERSTORMS...WILL MOVE ACROSS NORTHERN ARIZONA THIS EVENING AND OVERNIGHT. SNOW LEVELS WILL FALL FROM AROUND 7000 FEET THIS EVENING TO AROUND 6000 FEET BY THURSDAY MORNING. TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE NEXT SEVERAL DAYS. && .DISCUSSION...THE LATEST SATELLITE IMAGERY SHOWS THE CENTER OF THE LOW MOVING INTO NORTHERN ARIZONA WITH DOPPLER RADAR SHOWING SEVERAL BANDS OF MODERATE PRECIPITATION MOVING INTO WESTERN YAVAPAI AND COCONINO COUNTIES. EXPECT CONTINUED BANDS OF SNOW AND RAIN TO DEVELOP OVERNIGHT WITH SEVERAL INCHES OF SNOWFALL POSSIBLE ABOVE 6000 FEET. BY THURSDAY AFTERNOON THIS SYSTEM WILL BE EAST OF ARIZONA AND WEATHER CONDITIONS ARE EXPECTED TO IMPROVE FROM WEST TO EAST. ON FRIDAY AND SATURDAY...A SECOND LOW PRESSURE SYSTEM IS EXPECTED TO PRODUCE GOOD CHANCES FOR MORE SNOW AND RAIN ACROSS MUCH OF THE NORTHLAND. BOTH THE GFS AND EUROPEAN MODELS SHOW A BROAD TROUGH OF LOW PRESSURE WITH A COLD FRONT MOVING INTO THE STATE FRIDAY AFTERNOON. THIS NEXT SYSTEM HAS FAIRLY WEAK AND ELEVATED DYNAMICS...HOWEVER THE OROGRAPHIC FORCING APPEARS TO BE BETTER THAN THE LAST SYSTEM. THIS MEANS THE HIGHER TERRAIN AREAS WILL PROBABLY SEE ENHANCED AMOUNTS OF PRECIPITATION AS COMPARED TO THE VALLEY REGIONS. MODEL RUN TO RUN GUIDANCE ON THIS SYSTEM IS IMPROVING AND CONFIDENCE IS FAIR FOR A WIDESPREAD EVENT WITH LOW AMOUNTS OF MEASURABLE PRECIPITATION. BY SATURDAY MORNING WEATHER CONDITIONS SHOULD IMPROVE FROM WEST TO EAST AS THE LOW MOVES AWAY FROM ARIZONA. SUNDAY AND MONDAY...A THIRD SYSTEM IS FORECAST TO AFFECT NORTHERN ARIZONA ON SUNDAY EVENING INTO MONDAY MORNING. THE CENTER OF THIS STORM IS FORECAST TO TRACK THROUGH SOUTHERN IDAHO AND WYOMING KEEPING THE BEST DYNAMICS AND MOISTURE NORTH OF THE STATE. UNLESS THE FORECAST TRACK MOVES THIS SYSTEM FURTHER SOUTH WE WILL PROBABLY SEE LIMITED AMOUNTS OF PRECIPITATION. MODEL INCONSISTENCIES FROM RUN TO RUN HAVE CONTINUED TO KEEP FORECAST CONFIDENCE LOW ON THIS THIRD SYSTEM. THEREFORE WE ARE KEEPING CHANCES FOR PRECIPITATION LOW UNTIL THE FORECAST GUIDANCE IMPROVES. CHANGES TO THE FORECAST TRACK ARE VERY POSSIBLE WITH THIS SYSTEM AND THESE CHANGES WILL DIRECTLY AFFECT THE LOCATION AND AMOUNTS OF PRECIPITATION. STAY TUNED FOR UPDATES AS THIS SYSTEM GETS CLOSER. && .AVIATION....AVIATION...FOR THE 00Z PACKAGE...A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS NORTHERN ARIZONA OVERNIGHT BRINGING AN INCREASING CHANCE OF RAIN AND SNOW SHOWERS. THE SNOW LEVEL WILL BE AROUND 5500 TO 6000 FEET OVERNIGHT. IN ADDITION...EXPECT WIDESPREAD MVFR CONDITIONS WITH LOCAL IFR CONDITIONS OVER THE MOUNTAINS. ON THURSDAY SHOWERS WILL BE ON THE DECREASE WITH WIDESPREAD CEILINGS OF 2000-4000 FEET OVER THE MOUNTAINS. CONDITIONS CONTINUING AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY IN EFFECT UNTIL 5 AM MST THURSDAY ABOVE 7000 FEET FOR AZZ004. && DB/BOHLIN/MCCOLLUM
Hazardous weather outlook, Feb 20, 2:28 PM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 228 PM MST WED FEB 20 2008 AZZ004>018-037>040-210700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 228 PM MST WED FEB 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SNOW ADVISORY REMAIN IN EFFECT FOR THE KAIBAB PLATEAU FROM THIS AFTERNOON UNTIL THURSDAY MORNING FOR ELEVATIONS ABOVE 7000 FEET. A SERIES OF PACIFIC STORM SYSTEMS WILL AFFECT NORTHERN ARIZONA FOR THE NEXT 3 DAYS. THE FIRST STORM HAS THE POTENTIAL TO PRODUCE 2 TO 4 INCHES OF SNOWFALL OVERNIGHT ABOVE 6500 FEET WITH LOCALLY HIGHER AMOUNTS IN THE STRONGEST SNOW BANDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM IS EXPECTED TO ARRIVE ON FRIDAY. THE LOW CENTER AND BEST DYNAMICS WITH THIS STORM ARE FORECAST TO BE NORTH OF THE STATE. THE CURRENT FORECAST CALLS FOR AROUND 1 TO 3 INCHES OF SNOWFALL ABOVE 6500 FEET WITH LOCALLY HIGHER AMOUNTS IN SOME FAVORED HIGH TERRAIN AREAS. .SPOTTER INFORMATION STATEMENT... RB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 7:20 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Feb 20, 11:25 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 22 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.